Aa
A
A
A
Close
Thyroid Disorders Community
26.1k Members
Avatar universal

TSH Zero, Normal Free T3 and T4

I've had Hashimoto's Disease for 12 years and started taking Levothyroxine.  For the past 8 years, I've been on a constant dose, and been very happy with no symptoms of hyper or hypo.  Recently I moved and had to go to a new dr, who is very upset about the low (almost zero) TSH even though my Free T3 and Free T4 were normal.  She wants me to totally go off all Levothyroxine for 6-8 weeks to "reset" my pituitary. I am very worried about what will happen to me if I did this.  I tried going down in dosage, but all my hypo symptoms (gained 10 lbs in a month, extreme lethargy, depression, etc.) returned.  Anyone out there have any ideas on what to do?
4 Responses
Avatar universal
As log as you have no symptoms, no way should you do as suggested by the doctor, in order to "reset" the pituitary.  Your TSH is suppressed because of the thyroid med you are taking to try and relieve your hypothyroid symptoms.  Our bodies evolved with a continuous small amount of thyroid hormone being supplied from the thyorid gland.  Taking a large dose once daily tends to suppress the HP system output of TSH.  Also, TSH frequently becomes suppressed when taking adequate doses of thyroid med.  As concluded in the scientific study in the following link.  Note the following from the study.  
" It is theoretically possible that patients receiving exogenous L-thyroxine for primary hypothyroidism should have suppressed TSH levels if physiological needs are constantly met. To examine this possibility free thyroxine, FT4 and TSH were measured in 90 clinically euthyroid patients receiving treatment with L-thyroxine for primary hypothyroidism. ....... Suppressed TSH levels were associated with elevated FT4 levels in 37.5% of patients and normal FT4 levels in 62.5%."

http://www.ncbi.nlm.nih.gov/pubmed/1366242

Then the next thing your doctor will hit you with is that suppressed TSH will cause osteoporosis.  That is not correct.  As can be seen in the link following, "Thyroid hormone does not cause bone loss, it simply increases metabolism and therefore the rate of the current bone formation or loss. Most older women are losing bone due to their combined sex steroid, DHEA, Vitamin D, and growth hormone deficiencies. The solution is
not life-long hypothyroidism, but the correction of their other deficiencies."

http://hormonerestoration.com/files/ThyroidPMD.pdf  

And, if needed to fend off your doctor, here are a couple of links to other studies that conclude that suppressed TSH showed no adverse effects on osteoporosis.

http://www.ncbi.nlm.nih.gov/pubmed/9284722?dopt=Abstract

http://www.ncbi.nlm.nih.gov/pubmed/16322336?dopt=Abstract

http://www.ncbi.nlm.nih.gov/pubmed/11982740?dopt=Abstract

http://www.ncbi.nlm.nih.gov/pubmed/16269872

What is your current dosage of Levo?  Please post your thyroid related test results and reference ranges shown on the lab report.  Also, if tested for Vitamin D, B12 and ferritin, please post those as well.
Avatar universal
What to do?  REFUSE!  And ignore your TSH.  (You'll probably have an easier time doing that than your doctor will.)  

Once on meds, many people's TSH hits the dirt.  When adding in T3, even more people's TSH goes very low.  Your TSH has been low for years; your meds have been working for you; how can she argue with success?  Low TSH causes NO symptoms.  It's too high FT3 and/orFT4 levels that cause symptoms.  Please post your FT3 and FT4 with reference ranges.

After 6-8 weeks without meds, the levo will be out of your system completely, and you will be hypo, hypo, hypo.  Easy for her to say...

649848 tn?1534633700
COMMUNITY LEADER
You've been given excellent advice by, both, gimel and goolarra... I just want to let you know that I'm going through, exactly, the same thing.

The endo who had been treating me since 2009 went out of private practice in October and I'm searching for another one.  I found one I thought was going to be good, but when I got there, she decided that she wanted to do a bunch of testing on my pituitary gland because she thinks my pituitary gland is at fault, even though I have Hashimoto's, because my TSH stays at < 0.01 to 0.01 and has been there since I started on medication in 2008.  She thought the initial TSH of 55.5 and FT4 of 0.6 (0.8-1.8) was a "fluke" and that I should have been left unmedicated for a couple of months, then retested to make sure there was another high TSH... Apparently, my symptoms would have meant nothing to her, so I should be thankful she wasn't my doctor at the time...

She also said that testing Free T3 was totally unnecessary because it's so variable (huh?) and she even questioned whether my previous endo was "really" an endo, because he tested Free T3 instead of Total T3.  She had more to say about that, but I won't go into that, here...

Her plan was to do the pituitary testing then she would start reducing my thyroid med(s) until there was measurable TSH, even if that meant no med(s) at all.  When I asked what she would do about symptoms that arose, she said she'd look for "other causes", because without elevated TSH, they couldn't possibly be caused by thyroid... what??

She had also said, at one point that if I didn't feel her plan of action was working, she'd put me back on my current med(s), but I was afraid she wouldn't do that when the time came... As goolarra, aptly, said, how can anyone argue with success?

I did not go back to her... I found another endo that comes highly recommended and have an appointment with her in April.

Anyway... my point was to let you know, you aren't alone with this; unfortunately, there are more doctors out there than we'd care to think about that would leave us under-medicated or totally unmedicated, simply to be able to see that all-mighty TSH, that really means little to nothing...
231441 tn?1333892766
Don't listen to her.  I had a Dr try to do that to me 10 years back.  Said i was incorrectly medicated (ft3 and 4 were fine). Reduced by 50% and 2 months later felt like death warmed up,  ft3 and 4 dropped like rocks and tsh only came up into range.  Reinstated my dose and never went back.  
Have an Answer?
Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child